Background: Endocrine treatment-related adverse events have a strong impact on patients’ quality of life and sometimes result in treatment discontinuation. Since joint symptoms are the most frequently recognized side-effect of aromatase inhibitors, evaluation of associated risk factors may well be important. Among high body mass index (BMI) and chemotherapy have been associated with the development of joint symptoms in patients enrolled in ATAC trials. To determine the impact of these factors on treatment-emergent joint symptoms in Japanese breast cancer treated with adjuvant anastrozole, we conducted a prospective cohort study based on patient-reported outcomes (PROs).

Patients and Methods: Postmenopausal Japanese women with estrogen receptor-positive breast cancer and treated with adjuvant anastrozole were enrolled in this prospective cohort study (SAVS-JP, UMIN000002455). A total of 416 patients were recruited from 30 centers for PRO assessment at their after-care appointments between August 2009 and April 2012. Patients completed the self-report questionnaire at baseline, 3, 6, 9 and 12 months. Symptoms were assessed as four categories (none, Grade 1: somewhat, Grade 2: quite a bit, Grade 3: very much). Pre-existing symptoms were only included if they worsened from baseline. The endpoint of this study was the frequencies of treatment-related joint symptoms, which included reports of arthralgia, decrease of joint motion, and joint stiffness.

Results: We obtained PROs from 391 (94.0%) of the 416 patients at baseline and at one or more points during treatment, so that 391 patients were analysed. Joint symptoms at baseline were reported by 134 (34.3%) patients and new or worsening symptoms were experienced by 258 (66.0%) patients. The symptoms were graded as: grade 1, 53.1%; grade 2, 37.6%; grade 3, 9.3%. Mean time to onset of joint symptoms was 5.4 months, and nearly 80% had developed symptoms by 6 months. Twelve patents discontinued treatment during the first year and two patients withdrew due to joint symptoms. Patients with joint symptoms were significantly younger (age: 63.1; standard deviation: 7.9) than those without symptoms (age: 65.8: 8.4; p = 0.0045). We categorized BMI into three groups (low: <25, intermediate: 25-30, high: 30mg/m2<), but there were no significant relationships between BMI and joint symptoms. While joint symptoms were not significantly associated with neoadjuvant chemotherapy, patients treated with adjuvant chemotherapy (68 patients) reported a significantly higher frequency than did those not treated with adjuvant chemotherapy (83.8% vs 63.0%; p = 0.001).

Discussion: The incidence of anastrozole-associated joint symptoms was more than 60%, with most women having developed symptoms by 6 months. The PROs may disclose higher prevalence rates than physician ratings for symptoms published in pivotal clinical trials. We found that younger age and adjuvant chemotherapy, but not high BMI, were significantly associated with joint symptoms. These data should prove useful for counseling before initiating treatment with adjuvant aromatase inhibitors for postmenopausal Japanese women.

Citation Information: Cancer Res 2013;73(24 Suppl): Abstract nr P1-13-07.